Illinois, 2019

Hail in Illinois, June 1, 2019

June 1, 2019 · NWS ILX · 2 events in 1 county or zone

A cold front triggered a broken line of strong to severe thunderstorms across west-central Illinois during the late afternoon and early evening of June 1st. The strongest cells produced hail up to the size of quarters in Morgan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front triggered a broken line of strong to severe thunderstorms across west-central Illinois during the late afternoon and early evening of June 1st. The strongest cells produced hail up to the size of quarters in Morgan County. The storms weakened as they pushed further east-southeast toward the I-55 corridor later in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 1, 5:47 PM CST, 15 minutes earlier.

Area forecast discussion, Jun 1, 5:47 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
647 PM CDT Sat Jun 1 2019

.SHORT TERM...(This evening)
ISSUED AT 251 PM CDT Sat Jun 1 2019

19z/2pm mesoanalysis shows a moderately unstable/weakly sheared
environment across central Illinois ahead of a cold front nearing
the Mississippi River. SBCAPE values are currently in the
2500-3000J/kg range, while 0-6km bulk shear remains quite weak at
less than 30kt. Wind shear will increase slightly over the next
couple of hours as a short-wave trough evident on water vapor over
Iowa pivots into Illinois. The added synoptic lift from this
feature should be enough to trigger a broken line of convection
along the advancing cold front. HRRR has not been initializing
very well this afternoon, so its short-term forecast featuring
nearly zero convection this evening is suspect. Visible satellite
imagery is showing enhanced Cu along the front across eastern Iowa
and think this will develop further south as the afternoon
progresses. Given steep low-level lapse rates, think any storms
that develop will have the capability of producing damaging wind
gusts and large hail. Exact areal coverage still remains in
question, but will maintain likely PoPs for thunder everywhere
west of the I-55 corridor late this afternoon...then further
southeast to I-70 by mid-evening. After that, daytime instability
will wane and convection will tend to diminish as it drops toward
the Ohio River Valley by midnight. Once the front passes, skies
will gradually clear from northwest to southeast overnight...with
low temperatures ranging from the middle 50s far northwest around
Galesburg to the lower 60s along/south of I-70.

.LONG TERM...(Sunday through next Saturday)
ISSUED AT 251 PM CDT Sat Jun 1 2019

With a deep upper trough dominating eastern Canada into New
England, northwesterly flow will ensure cool/dry conditions for
central Illinois Sunday through Monday night. High temperatures
will only reach the lower to middle 70s on Sunday, with overnight
lows dropping into the upper 40s and lower 50s. Temps will
moderate toward midweek, but are expected to remain in the 70s
through Tuesday.

Once the trough begins to break down, heights will rise across the
Midwest by the middle and end of next week as a zonal flow pattern
takes hold. A cold front will drop into the region Tuesday night
into Wednesday, then will become parallel to the upper flow and
essentially stall through the remainder of the period. Showers and
thunderstorms will become likely Tuesday night into Wednesday
ahead of the front...then will stick around for the rest of the
week. While not a complete washout, periods of showers/thunder are
expected through next Saturday. While it is still too early to
pinpoint any specific severe weather threat, locally heavy
rainfall may become an issue. Current projections suggest rain
amounts of 2 to 3 inches across central/southeast Illinois next
week, which will likely aggravate ongoing river flooding.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 647 PM CDT Sat Jun 1 2019

Radar trends continue to suggest the central Illinois terminals
will be missed by convection this evening. Have therefore removed
TEMPO groups in favor of a period of VCTS between 00z and 04z. The
cold front responsible for widely scattered showers/thunder is
currently just east of the Mississippi River and will push
steadily eastward this evening. Once the front passes, SW winds
will veer to NW and skies will become clear late this evening
through the overnight hours. Skies will initially be clear Sunday
morning: however, NAM Cu rule and forecast soundings indicate SCT
diurnal cloud development with bases around 5000ft from late
morning through the afternoon.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Barnes
Hazardous weather outlook, Jun 1, 2:01 PM CST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Lincoln IL
301 PM CDT Sat Jun 1 2019

ILZ027>031-037-038-022015-
Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
301 PM CDT Sat Jun 1 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are expected through early this evening.
There is an enhanced risk that some of these storms could be
severe, with damaging winds and large hail being the main severe
weather threats.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Additional thunderstorms are possible Tuesday night through
Friday. Severe weather is currently not expected.

Moderate flooding will continue along the Illinois River from
Peoria upstream, with steady rises through the first part of the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 4 to 8 pm.

ILZ036-040-041-047-049-050-022015-
Cass-Fulton-Mason-Morgan-Schuyler-Scott-
301 PM CDT Sat Jun 1 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are expected through early this evening.
There is an enhanced risk that some of these storms could be
severe, with damaging winds and large hail being the main severe
weather threats.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Additional thunderstorms are possible Tuesday night through
Friday. Severe weather is currently not expected.

Major flooding will continue along the Illinois River from
Beardstown downstream, and will crest close to record levels
Monday through Wednesday. Moderate flooding will continue along
the La Moine and Spoon Rivers into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 4 to 8 pm.

ILZ042>046-048-051>057-061-062-066-022015-
Champaign-Christian-Coles-Cumberland-De Witt-Douglas-Edgar-
Effingham-Logan-Macon-Menard-Moultrie-Piatt-Sangamon-Shelby-
Vermilion-
301 PM CDT Sat Jun 1 2019

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are expected through this evening. There
is an enhanced risk that some of these storms could be severe,
with damaging winds and large hail being the main severe weather
threats.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Additional thunderstorms are possible Tuesday night through
Friday. Severe weather is currently not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 5 to 9 pm.

ILZ063-067-068-071>073-022015-
Clark-Clay-Crawford-Jasper-Lawrence-Richland-
301 PM CDT Sat Jun 1 2019

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are expected this evening. There is a
slight risk that some of these storms could be severe, with
damaging winds and large hail being the main severe weather
threats.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Additional thunderstorms are possible Tuesday night through
Friday. Severe weather is currently not expected.

Minor flooding will continue along the Wabash River from Palestine
upstream.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 6 to 9 pm.

Shimon

In the hours before

Special weather statement, Jun 1, 5:56 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Lincoln IL
656 PM CDT Sat Jun 1 2019

ILZ049-050-020030-
Scott-Morgan-
656 PM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SCOTT AND
SOUTHEASTERN MORGAN COUNTIES UNTIL 730 PM CDT...

At 656 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woodson, or near Jacksonville, moving southeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jacksonville, Franklin, Murrayville, Woodson, South Jacksonville,
Lynnville, Nortonville and Lake Jacksonville.

This includes Interstate 72 between mile markers 58 and 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Illinois.

LAT...LON 3970 9038 3978 9017 3952 8994 3952 9030
TIME...MOT...LOC 2356Z 331DEG 30KT 3967 9023

37

The radar

The Lincoln radar (KILX), 89 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Morgan

When
June 1, 6:02 PM CST to 6:07 PM CST
Where
Morgan County, South Jacksonville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.730, -90.230

Hail, Morgan

When
June 1, 6:18 PM CST to 6:23 PM CST
Where
Morgan County, 3 mi ESE of Woodson
Measured
1 in hail
Reported by
Public
Coordinates
39.613, -90.168

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827046, 827048.